Kansas, 2015

Damaging Wind in Kansas, June 11, 2015

June 11, 2015 · NWS EAX · 1 event in 1 county or zone

Several supercells formed in northwest Missouri causing widespread damage and flooding, but one storm formed in northeast Kansas before moving into northwest Missouri. This storm produced some wind damage near Lancaster, Kansas in Atchison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Several supercells formed in northwest Missouri causing widespread damage and flooding, but one storm formed in northeast Kansas before moving into northwest Missouri. This storm produced some wind damage near Lancaster, Kansas in Atchison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 11, 5:26 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 11, 5:26 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CDT Thu Jun 11 2015

.DISCUSSION...
Issued at 203 PM CDT THU JUN 11 2015

An active afternoon and evening is starting to shape up for strong
to severe thunderstorms that should affect most of the area. At this
time we have a tornado watch out until 02z where supercells are
expected to develop ahead of a surface low and along a warm front
across our far northwestern counties. Shear and instability
parameters favor very large hail and a possible tornado or two. The
surface low should track across southern IA this evening with an
attended cold front moving into the CWA from the northwest.
Additional storms are anticipated to develop along the cold front and
those too are expected to be strong to severe. Would not be surprised
to see a severe watch issued to handle those storms. Latest NPW,
especially the HRRR, bring the line of storms into the KC Metro area
between 6 to 9 pm. Large hail, strong wind gusts, and locally heavy
rain will be the concerns with the line. Also, we have many of our
northern counties under a flash flood watch through 12z tomorrow
given the saturated soils and the expected convection. Lastly a
portion of a MCS may work in from the southwest very late tonight
along and north of the cold front. At this time, if the MCS develops,
our southeast counties would get brushed by it.

The rest of the forecast period will remain unsettled and on the wet
side of things as multiple disturbances track across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 617 PM CDT THU JUN 11 2015

VFR conditions at the terminals will give way to MVFR and possibly
IFR conditions this evening as a modest front and associated
thunderstorms moves through. Latest TEMPO groups in the TAFs
highlight the best timing for the storms, though vicinity activity
might bubble up ahead of and behind the timed front. Gusty surface
winds will veer to the southwest and finally the northwest behind the
front late tonight as they bring in MVFR clouds. Confidence in the
height of the cloud deck and how long it will hang around though is
low. Otherwise, threat of storms Friday afternoon is sufficiently
scattered enough that we have left any mention out of the terminals
for now.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Friday morning FOR KSZ102.

MO...FLASH FLOOD WATCH through Friday morning FOR MOZ001>008-011>017.

&&

DISCUSSION...Pietrycha
AVIATION...Cutter
Hazardous weather outlook, Jun 11, 4:35 AM CST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 AM CDT THU JUN 11 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121045-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
535 AM CDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS LATER TODAY ARE EXPECTED TO REDEVELOP WITH STRONG
TO SEVERE STORMS POSSIBLE. THE PRIMARY HAZARDS WITH THE STRONGEST
STORMS WILL BE MODERATE TO HEAVY RAINFALL...CAUSING LOCALIZED
FLOODING CONCERNS...GUSTY TO DAMAGING WINDS...HAIL...DANGEROUS
CLOUD-TO-GROUND LIGHTNING...AND A SLIGHT RISK FOR TORNADO
DEVELOPMENT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 MULTIPLE ROUNDS OF THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH
NEXT WEEK WITH MODERATE TO HEAVY RAINFALL VERY POSSIBLE OVER THE
WEEKEND.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Jun 11, 5:02 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      1 W SHERIDAN            40.52N 94.62W
06/11/2015                   WORTH              MO   LAW ENFORCEMENT

            WATER FLOWING OVER HWY 246 JUST WEST OF SHERIDAN.

&&

PMURRAY
Local storm report, Jun 11, 5:03 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     GRANT CITY              40.49N 94.41W
06/11/2015                   WORTH              MO   LAW ENFORCEMENT

            MULTIPLE TREE LIMBS OF 3 TO 4 INCHES IN DIAMETER DOWN
            ACROSS CITY. POWER OUT ACROSS PORTIONS OF CITY.

&&

PMURRAY
Local storm report, Jun 11, 5:16 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     HATFIELD                40.53N 94.15W
06/11/2015  E60 MPH          HARRISON           MO   PUBLIC

&&

LAFLIN
Local storm report, Jun 11, 5:37 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     5 ENE OREGON            40.00N 95.06W
06/11/2015                   HOLT               MO   LAW ENFORCEMENT

            NUMEROUS ACCIDENTS AND OVERTURNED TRACTOR TRAILER ALONG
            INTERSTATE 29. TIME AND LOCATION ESTIMATED.

&&

PMURRAY
Local storm report, Jun 11, 5:45 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             FILLMORE                40.03N 94.97W
06/11/2015  E0.75 INCH       ANDREW             MO   911 CALL CENTER

            TIME ESTIMATED BY RADAR.

&&

PMURRAY
Local storm report, Jun 11, 6:19 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
719 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             MERCER                  40.51N 93.53W
06/11/2015  E0.88 INCH       MERCER             MO   EMERGENCY MNGR

0705 PM     TSTM WND DMG     3 S PRINCETON           40.35N 93.59W
06/11/2015                   MERCER             MO   EMERGENCY MNGR

            POWER OUTAGES

&&

LAFLIN

The radar

The Topeka radar (KTWX), 99 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
June 11, 6:38 PM CST to 6:41 PM CST
Where
Atchison County, 0.36 mi SW of Farmington
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.517, -95.305

Two barns were heavily damaged along 260th Road near Lancaster, Kansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584022.